Flash Flood, Lincoln
- When
- September 5, 1:30 PM MST to 1:35 PM MST
- Where
- Lincoln County, 2 mi E of Alpine to 5 mi E of Alpine
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.180, -110.990
Heavy rainfall in association with a line of thunderstorms produced two mud and rock slides in Snake River Canyon. 00 inches in less than 30 minutes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Heavy rainfall in association with a line of thunderstorms produced two mud and rock slides in Snake River Canyon. Rainfall was estimated at 0.75 to 1.00 inches in less than 30 minutes. Both slides occurred between mile markers 118 and 121 on U.S. Highway 89 just east of Alpine. Vehicles were trapped between the slides for about one hour; however, debris was not completely removed from the road surface for nearly four hours. The larger of the two slides was five feet deep with rocks and uprooted trees within the debris flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 5, 12:02 PM MST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 102 PM MDT WED SEP 5 2007 .UPDATE...SEVERE THUNDERSTORM WATCH 666 FOR SWEETWATER...LINCOLN... SUBLETTE AND FREMONT COUNTIES THROUGH 9 PM FOR LARGE HAIL AND DAMAGING WIND. .SHORT TERM...TODAY THROUGH FRIDAY NIGHT PREVIOUS DISCUSSION...WIDESPREAD SHOWERS FOUND OVER THE WESTERN HALF OF THE CWA THIS MORNING...WITH HEAVY RAINS NOTED ACROSS THE NORTHERN BASINS. THE TROUGH WHICH HAS BEEN DISCUSSED FOR THE LAST SEVERAL DAYS WILL FINALLY BEGIN TO NEAR AND IMPACT THE CWA THIS MORNING AND AFTERNOON. CURRENTLY...THE LOW PRESSURE CORE OF THE SYSTEM SITS OVER CENTRAL NEVADA...AND WILL MOVE NORTH NORTHEAST THROUGH EASTERN IDAHO ON ITS WAY TO ENTER NORTHWESTERN WYOMING AFTER 06Z TONIGHT. SHOWER ACTIVITY WILL BE HEAVY AT TIMES THROUGH THE MORNING TODAY...AND ONLY INCREASE DURING THE AFTERNOON HOURS WITH SHOWERS AND THUNDERSTORMS EXPECTED OVER MUCH OF THE CWA. MODEL PRECIPITABLE WATERS RANGE FROM 0.9 TO 1.2 INCHES ACROSS MUCH OF WESTERN AND NORTHERN WYOMING THROUGH THIS EVENING...WHICH GOES ALONG WITH THINKING FOR HEAVY RAINS ACROSS THE AREA. BECAUSE THE GROUND IS ALREADY SATURATED FROM RAINS WHICH FELL LAST EVENING... AND WITH THE EXPECTATION FOR SUBSTANTIAL RAINS THROUGHOUT THE DAY...HAVE ISSUED A FLASH FLOOD WATCH EFFECTIVE BETWEEN 12Z AND 03Z FOR THE NORTHWESTERN TWO THIRDS OF THE CWA...ONLY LEAVING OUT SWEETWATER...JOHNSON...AND NATRONA COUNTIES FOR THE TIME BEING. BESIDES FOR VERY HEAVY RAINS...MODELS INDICATE AMPLE INSTABILITY AS THE LOW PRESSURE CENTER MOVES OVER NORTHWESTERN WYOMING...WITH LIFTED INDEX VALUES OF -2 TO -3...AND ELEVATED LAPSE RATES. HAVE INCLUDED WORDING FOR ISOLATED SEVERE STORMS ACROSS THE MAJORITY OF THE CWA FOR THE AFTERNOON AND EVENING HOURS...AS BELIEF THAT THESE STRONG THUNDERSTORMS WILL HAVE THE ABILITY TO LAST UNTIL MIDNIGHT WITH DYNAMICS PROVIDED FROM CORE MOVEMENT. AGAIN...THE EASTERN HALVES OF JOHNSON AND NATRONA COUNTIES ARE NOT INCLUDED IN THIS THOUGHT OF SEVERE ACTIVITY...THOUGH THERE IS AN EXPECTATION FOR SMALL HAIL AND GUSTY WINDS...ALONG WITH HEAVY RAINS ARE ANTICIPATED OVER THESE AREAS OVER THESE LOCATIONS TODAY AND TONIGHT. CLOUD COVER AND SHOWER ACTIVITY...ALONG WITH THE GENERAL COOL NATURE OF THIS SYSTEM WILL LEAVE MUCH COOLER TEMPERATURES ACROSS THE CWA TODAY. THESE COOLER TEMPERATURES WILL CONTINUE THROUGH THE REMAINDER OF FORECAST PERIOD...AS FALL FLIRTS WITH MAKING ITS GRAND ENTRANCE. THIS STRONG SYSTEM WILL MOVE OUT OF EASTERN WYOMING BY 00Z FRIDAY...ALLOWING A NORTHWEST FLOW TO DEVELOP OVER THE CWA. WEAK DISTURBANCES WITHIN THIS FLOW WILL BRING ISOLATED SHOWER ACTIVITY OVER THE NORTHERN THIRD OF THE CWA THROUGH FRIDAY EVENING. ANOTHER...WEAKER TOUGH WILL MOVE THROUGH MONTANA FRIDAY EVENING...WHICH WILL HELP TO CONTINUE SHOWER ACTIVITY ACROSS NORTHERN WYOMING...AS A GENERAL ZONAL FLOW PATTERN DEVELOPS OVER THE CWA THROUGH FRIDAY OVERNIGHT. .LONG TERM...SATURDAY THROUGH WEDNESDAY MORE VARIATION IN THE MODEL SOLUTIONS TONIGHT WITH THE GFS BEING THE OUTLIER WITH ITS LARGE CLOSED LOW OVER THE PACNW EARLY NEXT WEEK. PREFER THE MORE CONSISTENT ECMWF WITH CONTINUED ACTIVE NNW FLOW INTO THE EARLY PART OF NEXT WEEK. WILL INDICATE A SLIGHT CHANCE OF SHOWERS ACROSS THE NORTH SATURDAY...SPREADING SWD TO INCLUDE ALL BUT THE SW AND FAR S SUNDAY AND MONDAY WITH HIGHER POPS IN THE MOUNTAINS. WILL LINGER A FEW SHOWERS IN THE N TUESDAY. THERE IS A CHANCE THAT THE SHOWERS WILL CONTINUE INTO WEDNESDAY IF THE RIDGE AXIS HOLDS FURTHER WEST BUT PREFER A DRY FORECAST FOR NOW. TEMPERATURES WILL BE QUITE COOL ACROSS THE NORTH OVER THE WEEKEND AND POSSIBLY LONGER. WILL STICK WITH SOME 60S ACROSS THE FAR NORTH WITH MAINLY 70S ELSEWHERE ACROSS THE LOWER ELEVATIONS. && .AVIATION... A STRONG STORM SYSTEM WILL AFFECT WYOMING THROUGH THIS EVENING. THE FIRST WAVE OF RAIN AND A FEW THUNDERSTORMS WILL AFFECT MUCH OF WESTERN AND PARTS OF CENTRAL WYOMING THROUGH 15Z. THIS WILL AFFECT AREAS MAINLY WEST OF A LINE FROM ROCK SPRINGS TO RIVERTON TO WORLAND. OCCASIONAL MVFR CONDITIONS CAN BE EXPECTED WITH THIS ACTIVITY THROUGH 15Z. THERE COULD BE A BRIEF LULL IN THE ACTION FROM MID MORNING THROUGH MIDDAY...BEFORE THE NEXT ROUND OF THUNDERSTORMS BEGIN TO DEVELOP AS THE TROUGH APPROACHES THE REGION. THIS WILL SEND ANOTHER WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS ACROSS THE STATE FROM WEST TO EAST DURING THE AFTERNOON AND EVENING HOURS...WITH POSSIBLY A FEW ROUNDS. THESE THUNDERSTORMS ARE EXPECTED TO BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. EXPECT AREAS OF IFR AND MVFR WITH THESE NUMEROUS THUNDERSTORMS. && .FIRE WEATHER... THE SUMMER CONDITIONS FELT OVER THE PAST FEW DAYS WILL END TODAY...AS A STRONG LOW PRESSURE SYSTEM MOVES NORTHEAST THROUGH NORTHERN NEVADA THIS AFTERNOON...AND WILL ENTER NORTHWESTERN WYOMING DURING THE LATE EVENING HOURS. TODAY WILL BE A GENERALLY WET AND ACTIVE DAY ACROSS MUCH OF THE FORECAST AREA. AS THIS SYSTEM MOVES TOWARDS WYOMING...IT WILL CONTINUE TO BRING ELEVATED WINDS...AS WELL AS SHOWERS AND THUNDERSTORMS INTO THE STATE...ESPECIALLY OVER THE WESTERN TWO THIRDS. RAINS ASSOCIATED WITH THIS SYSTEM WILL BE HEAVY...WITH CONCERNS WARRANTING A FLASH FLOOD WATCH FOR MUCH OF THE WEST AND NORTH. EXPECT MUCH COOLER TEMPERATURES TODAY...AS TEMPERATURES DROPS AS MUCH AS 10 DEGREES WILL BE FOUND ACROSS THE AREA...WITH ASSOCIATED HIGHER HUMIDITIES. AMPLE INSTABILITY WILL BE FOUND THIS AFTERNOON AND EVENING AS THE AREA OF LOW PRESSURE MOVES TOWARDS WYOMING. THIS WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS...WITH ISOLATED SEVERE STORMS EXPECTED THROUGH MIDNIGHT. THREATS ASSOCIATED WITH THESE STORMS WILL BE VERY HEAVY RAINS...LARGE HAIL...AND GUSTY WINDS TO AT LEAST 50 MPH. SEVERE STORM ACTIVITY WILL BE FOUND IN ALL AREAS EXCEPT THE EASTERN HALVES OF JOHNSON AND NATRONA COUNTY...WHERE SMALL HAIL AND GUSTY WINDS TO 40 MPH ARE STILL EXPECTED. SHOWER ACTIVITY WILL WEAKEN OVERNIGHT...THOUGH SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND INTO THURSDAY MORNING. THE SYSTEM WILL QUICKLY MOVE THROUGH THE STATE ON THURSDAY...AND SHOULD BE NEARING ITS EXIT BY THURSDAY EVENING. COOLER TEMPERATURES WILL REMAIN PAST THE EXIT OF THIS SYSTEM...WITH BASIN TEMPERATURES IN THE MID TO UPPER 70S COMMON THROUGH FRIDAY. THIS WILL ALSO BRING ELEVATED HUMIDITIES THROUGHOUT THE FORECAST PERIOD. && .RIW WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH 666 FOR SWEETWATER...LINCOLN... SUBLETTE AND FREMONT COUNTIES THROUGH 9 PM. FLASH FLOOD WATCH THROUGH 9 PM FOR WYZ012>015-023>027. FLASH FLOOD WATCH THROUGH 6 AM THURSDAY FOR WYZ001>008-016>018. && UPDATE...AEM SHORT TERM...BRANHAM LONG TERM...SKRBAC AVIATION...WM FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 103 PM MDT WED SEP 5 2007 WYZ001>020-022>030-061101- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 103 PM MDT WED SEP 5 2007 ...SEVERE THUNDERSTORM WATCH 666 UNTIL 9 PM FOR FREMONT...LINCOLN... SUBLETTE AND SWEETWATER COUNTIES... ...FLASH FLOOD WATCH IN EFFECT TODAY AND TONIGHT FOR WESTERN AND NORTH CENTRAL WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG AREA OF LOW PRESSURE WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THE OVERNIGHT HOURS. HEAVY RAINS ARE EXPECTED TO ACCOMPANY THESE STORMS ACROSS WESTERN AND NORTH CENTRAL WYOMING WHICH MAY LEAD TO AREAS OF FLASH FLOODING THROUGH TONIGHT. ADDITIONALLY...SOME THUNDERSTORMS ACROSS THE WESTERN TWO THIRDS OF THE STATE THIS AFTERNOON AND EVENING COULD BE SEVERE...WITH LARGE HAIL...STRONG WIND GUSTS TO 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAINS THIS AFTERNOON AND EVENING. THE EASTERN HALVES OF JOHNSON AND NATRONA COUNTIES ARE EXPECTED TO SEE LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 45 MPH WITH THUNDERSTORM ACTIVITY. TEMPERATURES ACROSS THE FORECAST AREA WILL BE MUCH COOLER TODAY...WITH TEMPERATURES DROPS OVER TUESDAY OF AT LEAST 10 DEGREES COMMON. PERSONS WANTING TO TRAVEL OR ENJOY OUTDOOR ACTIVITIES ARE STRONGLY ENCOURAGED TO CHECK CURRENT CONDITIONS AND FORECASTS BEFORE LEAVING. MOTORISTS SHOULD PREPARE FOR LIMITED VISIBILITIES DUE TO HEAVY RAINS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE STRONG AREA OF LOW PRESSURE WILL CONTINUE THROUGH THURSDAY NIGHT...THOUGH WILL BE BE LESSENED IN INTENSITY. BEHIND THE EXIT OF THIS SYSTEM...EXPECT CONTINUED ISOLATED SHOWERS TO BE FOUND ACROSS THE NORTHER THIRD OF THE STATE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES...THUNDERSTORM WIND GUSTS OVER 40 MPH...RAINFALL TOTALS...AND FLOODING ACROSS THE WEST AND NORTH CENTRAL PORTIONS OF WYOMING THIS AFTERNOON AND EVENING. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 156 PM MDT WED SEP 5 2007 WYZ027>030-052100- EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-SOUTH LINCOLN COUNTY- 156 PM MDT WED SEP 5 2007 ...SIGNIFICANT WEATHER ADVISORY FOR SWEETWATER COUNTY... AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF ROBERTSON TO 16 MILES SOUTH OF MANILA MOVING NORTHEAST AT 45 MPH. THESE STORMS ARE EXPECTED TO IMPACT LOCATIONS ALONG FLAMING GORGE RESERVOIR AND SOUTHWEST SWEETWATER COUNTY THROUGH 300 PM MDT. THIS AREA ALSO INCLUDES BURNTFORK...MCKINNON AND BUCKBOARD MARINA. HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. REPORT HAIL AND WIND GUSTS TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4096 11063 4072 10960 4152 10901 4177 11005 JONES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT WED SEP 5 2007 WYZ001-012-013-052130- JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-YELLOWSTONE NATIONAL PARK- 230 PM MDT WED SEP 5 2007 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TETON COUNTY... AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR COLTER BAY VILLAGE. THESE STORMS ARE EXPECTED TO MOVE NORTHEAST AT 25 MPH AS THE STORMS BEGIN TO MOVE. TRAVELERS ALONG THE JOHN D. ROCKEFELLER HIGHWAY AND THE NORTH END OF GRAND TETON NATIONAL PARK SHOULD BE PREPARED FOR THESE STORMS. HALF INCH HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THESE STORMS. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4391 11077 4382 11056 4419 11015 4434 11047 JONES
The Pocatello radar (KSFX), 138 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47919.